Arizona, 2013

Hail and Damaging Wind in Arizona, July 10, 2013

July 10, 2013 · NWS PSR · 2 events in 1 county or zone

Isolated to scattered thunderstorms developed during the afternoon and early evening hours across southern Gila county on July 10th. The storms generated strong and gusty winds, and also moderate to large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated to scattered thunderstorms developed during the afternoon and early evening hours across southern Gila county on July 10th. The storms generated strong and gusty winds, and also moderate to large hail. No damage was reported due to the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 10, 2:17 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 10, 2:17 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
217 PM MST WED JUL 10 2013

.SYNOPSIS...
A MUCH MORE FAVORABLE SOUTHEASTERLY FLOW WILL CONTINUE TO IMPORT
DEEPER MONSOON MOISTURE INTO THE REGION OVER THE NEXT COUPLE DAYS.
THIS WILL LEAD TO AN APPRECIABLE INCREASE IN SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA THAT WILL LAST THROUGH FRIDAY.
THE INCREASED MOISTURE WILL ALSO RESULT IN COOLER DAYTIME
TEMPERATURES FOR THE REST OF THE WORK WEEK. WARMER TEMPERATURES AND
A GENERAL DECREASE IN THUNDERSTORM ACTIVITY CAN BE EXPECTED OVER THE
WEEKEND...HOWEVER A RETURN TO AN ACTIVE MONSOON PERIOD IS LIKELY
AGAIN EARLY NEXT WEEK.

&&

.DISCUSSION...
APPEARS THIS AFTERNOON / EVENING COULD BE SHAPING UP TO BE A LOT
MORE ACTIVE CONVECTIVELY THAN IT HAS BEEN THE LAST SEVERAL DAYS.
AREA SOUNDINGS FROM THIS MORNING SHOW A TONGUE OF HIGH PWAT HAS
WORKED ITS WAY INTO THE CENTRAL DESERTS...ASSISTED BY THE SOUTH TO
SOUTHEAST FLOW THAT WAS SET UP BY THE CONVECTIVE COMPLEX OVER MEXICO
LAST EVENING. INSTABILITY HAS ALSO INCREASED ACROSS THE
REGION...WITH THIS MORNINGS KPSR 12Z SOUNDING SHOWING POSITIVE
ENERGY IN EXCESS OF 2200 J/KG. MODEL SOUNDINGS SHOW AVAILABLE CAPE
OF 1000 TO OVER 1900 J/KG AVAILABLE FOR STORMS TO TAP INTO. SKIES
CLEARED OUT FAIRLY EARLY IN THE WAKE OF THE EARLY MORNING
CONVECTION...ENABLING TEMPERATURES TO BEGIN CLIMBING ACROSS EAST
CENTRAL ARIZONA. ALL THIS POINTS TO INCREASED CHANCES OF STORMS
TODAY. IT WAS NOTED BY OTHER FORECAST STAFF THAT AFTERNOON ACARS
SOUNDINGS FOR PHX WERE SHOWING THE EXISTENCE OF A MID-LEVEL CAP.
THIS COULD BE A HINDRANCE TO EARLY STORM DEVELOPMENT...BUT IT IS
EXPECTED THAT THIS WILL ERODE AND STORMS THAT DUE DEVELOP TO OUR
EAST AND SOUTHEAST WILL BE ABLE TO PROPAGATE INTO THE CENTRAL
DESERTS. LOCAL WRF4KM...U OF A WRF...NMM6KM...AND HRRR MESOSCALE
FORECAST MODELS ALL DEPICT STORMS MOVING FROM THE SOUTHEAST INTO THE
CENTRAL DESERTS FROM THE EVENING TO EARLY MORNING HOURS. AHEAD OF
ARRIVAL OF THE FIRST STORMS BLOWING DUST WILL BE A BIG
CONCERN...ESPECIALLY ALONG THE I-10 CORRIDOR BETWEEN CASA GRANDE AND
PHOENIX. SOME CONVECTION WILL LIKELY LINGER INTO THE MORNING HOURS
AND THE AXIS OF STORMS IS EXPECTED TO SHIFT MORE WESTWARD INTO
WESTERN MARICOPA COUNTY...EASTERN YUMA...AND EASTERN LA PAZ
COUNTIES.

MODELS SHOW PWAT INCREASING THROUGH THURSDAY...WITH ANOTHER
POTENTIALLY ACTIVE DAY THURSDAY AFTERNOON AND EVENING. THIS COULD
CHANGE HOWEVER IF THERE IS WIDESPREAD CONVECTION OVERNIGHT AND
DEBRIS CLOUDINESS HANGS OVER THE REGION THROUGH THE DAY TOMORROW.
ELECTED TO KEEP PRETTY MUCH THE SAME POPS WE HAD GOING IN OUR
EARLIER PACKAGE...WITH CHANCE VALUES FOR THE EASTERN HALF OF THE
FORECAST AREA.

AN UPPER LEVEL TROUGH PUSHING INTO THE PACIFIC NORTHWEST WILL CAUSE
THE RIDGE OVER THE DESERT SOUTHWEST TO SHIFT FURTHER TO THE
SOUTHEAST. THIS WILL BEGIN TO SET UP A DRIER FLOW PATTERN FOR THE
WEEKEND. BOTH THE GFS AND ECMWF SHOW PWAT DECREASING FRIDAY THROUGH
SUNDAY. AS SUCH EXPECT A LOWER GRADE MONSOON AND STORMS TO REMAIN
MAINLY OVER THE HIGHER TERRAIN TO THE EAST AND SOUTHEAST BOTH
SATURDAY AND SUNDAY.

MEDIUM RANGE MODELS ARE IN VERY GOOD AGREEMENT DEPICTING A VERY WELL
DEFINED INVERTED TROUGH/CIRCULATION CENTER HEADED DIRECTLY TOWARDS
ARIZONA EARLY NEXT WEEK. MOISTURE WILL LIKELY SURGE BACK NORTH INTO
THE REGION AHEAD OF THIS SYSTEM...WHILE DYNAMIC SUPPORT INCREASES.
THIS COULD VERY WELL SIGNAL THE START OF ANOTHER MULTI-DAY ACTIVE
PERIOD...AND HAVE STARTED TRENDING DAYTIME TEMPERATURES LOWER AND
POPS HIGHER.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
THIS AFTERNOON...WESTERLY WINDS ARE EXPECTED TO INCREASE WITH GUSTS
AROUND 20 KTS. THIS EVENING COULD BRING SCATTERED TO POSSIBLY
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY...POTENTIALLY LASTING
INTO THE OVERNIGHT HOURS. SOME THUNDERSTORMS COULD BE STRONG...AND
CAN/T RULE OUT THE CHANCE OF STRONG WIND GUSTS AND BLOWING DUST
AFFECTING AREA TAF SITES. CONFIDENCE IN TIMING AND EVOLUTION OF THIS
EVENT IS SOMEWHAT ON THE LOW SIDE...BUT IT IS LOOKING LIKE THIS WILL
BE THE FIRST MAJOR MONSOON DAY FOR THE LOWER DESERTS SO FAR THIS
SUMMER.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...BROKEN
HIGH CLOUDS FINALLY CLEARING A BIT EARLY THIS AFTERNOON ALONG WITH
BREEZY SOUTHERLY WINDS. EXPECTING VERY SLIM STORM/RAIN CHANCES FOR
THE TAF PERIOD...HOWEVER BREEZY OUTFLOW WINDS AND ACCOMPANYING DUST
MAY MOVE INTO THE REGION STARTING THIS EVENING FROM STORMS OVER
ARIZONA AND NORTHERN MEXICO.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
CHANCES FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL REMAIN INTO THE EARLY WEEKEND...BUT A DRYING TREND WILL KEEP
STORMS MAINLY CONFINED TO THE HIGHER TERRAIN NORTH AND EAST OF
PHOENIX SUNDAY AND MONDAY. THE DRYING TREND WILL BRING MINIMUM
HUMIDITIES INTO THE TEENS ACROSS THE LOWER DESERTS FOR SUNDAY AND
MONDAY. OTHER DAYS WILL GENERALLY SEE AFTERNOON MINIMUM VALUES ONLY
DROPPING INTO THE 20-30 PERCENT RANGE. OVERNIGHT RECOVERY SHOULD BE
GOOD TO EXCELLENT WITH READINGS CLIMBING ABOVE 40 PERCENT MOST
NIGHTS. GUSTY WINDS ARE POSSIBLE EACH DAY...AS OUTFLOW BOUNDARIES
PROPAGATE AWAY FROM DEVELOPING SHOWERS AND THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MCLANE/MO
AVIATION...CDEWEY
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Jul 10, 2:37 PM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
237 PM MST WED JUL 10 2013

AZZ022-023-027-028-111300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
237 PM MST WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM CHANCES WILL INCREASE LATE THIS AFTERNOON AND CONTINUE
INTO TONIGHT. THE PRIMARY THREATS WILL BE GUSTY WINDS AND BLOWING
DUST...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND FRIDAY...WITH THE
THREATS FOR LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED
FLASH FLOODING. AFTER A LIKELY BREAK IN THE ACTIVE WEATHER OVER THE
WEEKEND...MORE FREQUENT THUNDERSTORMS WILL RETURN TO THE AREA EARLY
NEXT WEEK WITH THE POTENTIAL FOR GUSTY WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ024-111300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
237 PM MST WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM CHANCES WILL CONTINUE THIS AFTERNOON WITH THE PRIMARY
THREATS OF DANGEROUS LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND FRIDAY WITH THE MAIN
THREAT BEING HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLASH
FLOODING. SOME DECREASE IN THUNDERSTORM ACTIVITY CAN BE EXPECTED
OVER
THE WEEKEND...HOWEVER MORE NUMEROUS STORMS WILL BE POSSIBLE EARLY
NEXT WEEK WITH THE ADDITIONAL POTENTIAL FOR HEAVY RAINFALL AND
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ020-021-025-026-CAZ030>033-111300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
237 PM MST WED JUL 10 2013 /237 PM PDT WED JUL 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY BEGIN TO AFFECT FAR SOUTHWEST ARIZONA AND
SOUTHEAST
CALIFORNIA TONIGHT. THE PRIMARY THREATS WILL BE GUSTY WINDS AND
BLOWING DUST...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL INCREASE THURSDAY AND FRIDAY WITH A CHANCE
FOR STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL LEADING TO
POTENTIAL FLASH FLOODING. AFTER A BREAK IN THE ACTIVE WEATHER OVER
THE WEEKEND...THUNDERSTORM CHANCES WILL RETURN TO THE AREA EARLY
NEXT WEEK WITH THE POTENTIAL FOR GUSTY WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 10, 5:34 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
534 PM MST WED JUL 10 2013

AZZ027-028-110130-
PINAL AZ-MARICOPA AZ-
534 PM MST WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  INCLUDING THE COMMUNITIES NEAR STANFIELD...AK-CHIN...
  THE AREA 18 MILES WEST OF CASA GRANDE...
  AND PORTIONS OF INTERSTATE 8 BETWEEN GILA BEND AND CASA GRANDE.

UNTIL 630 PM MST

AT 522 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF CASA GRANDE...MOVING
NORTHWEST AT 10 MPH.

WIND GUSTS BETWEEN 45 AND 55 MPH ARE POSSIBLE...WITH DEADLY
LIGHTNING...HEAVY RAIN...AND DENSE BLOWING DUST.

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 3290 11245 3305 11206 3279 11187 3277 11187
      3276 11188 3276 11204 3273 11204 3272 11206
      3272 11214 3268 11216 3268 11220 3256 11220
      3255 11223
TIME...MOT...LOC 0032Z 135DEG 9KT 3272 11209

HV

The radar

The Phoenix radar (KIWA), 90 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gila

When
July 10, 6:03 PM MST
Where
Gila County, 0.9 mi SE of Hayden
Measured
0.75 in hail
Reported by
Public
Coordinates
32.990, -110.770

Isolated thunderstorms developed across southern Gila County during the afternoon and early evening hours on July 10th. Some storms affected the area around Hayden and Winkelman. At 603 pm, a public report was received of large hail in the town of Winkelman. The hail was estimated to be 0.75 inches in diameter.

Thunderstorm Wind, Gila

When
July 10, 6:03 PM MST
Where
Gila County, 0.9 mi SE of Hayden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.990, -110.770

Isolated thunderstorms developed during the afternoon and early evening hours across southern Gila County on July 10th. Some of the storms affected the areas around Hayden and Winkelman. At 603 pm, a public report was received concerning strong gusty winds 1 mile southeast of Hayden; a thunderstorm wind gust was estimated at approximately 60 mph. No damage was reported due to the strong gusty winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463646, 463648.